Winter Weather, Cape Girardeau
- When
- February 17, 12:00 AM CST to 3:00 PM CST
- Where
- Cape Girardeau forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Trained Spotter
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
A vigorous storm system moved from western Iowa southeast across the Mid Mississippi Valley into eastern Kentucky. This clipper type system produced about an inch of snow in Perry and Cape Girardeau Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A vigorous storm system moved from western Iowa southeast across the Mid Mississippi Valley into eastern Kentucky. This clipper type system produced about an inch of snow in Perry and Cape Girardeau Counties. The wet snowfall caused some minor accidents. A sport utility vehicle rolled over on Interstate 55 in Cape Girardeau. There were no injuries, but the northbound lanes were briefly closed at mile marker 101 while the vehicle was pulled out of the median. A couple of injury accidents were reported in or very close to Cape Girardeau County on county roads. Both accidents occurred before sunrise on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 9:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CST FRI FEB 16 2007
.UPDATE...
FEW CHANGES EXPECTED THIS EVENING. SNOW ACCUMULATIONS LOOK LIKE
THEY MAY COME IN ON THE LOW END OF CURRENT FORECAST RANGES...BUT DO
NOT SEE ENOUGH EVIDENCE TO BACK OFF AT THIS TIME.
00Z UPPER AIR DATA INDICATE THAT A LEADING MID-LEVEL DISTURBANCE
WILL BE PUSHING EASTWARD ACROSS SOUTHERN MISSOURI THIS EVENING.
LOTS OF ECHOES ON RADAR ASSOCIATED WITH THIS FEATURE...BUT IT IS
ONLY VERY BRIEFLY REACHING THE GROUND...AND THEREFORE NOT LEADING TO
MUCH ACCUMULATION. IT WILL BE A SIMILAR STORY OVER OUR AREA...AS
MOST OF THE PRECIPITATION WITH THIS LEAD SYSTEM WILL BE NEEDED TO
SATURATE THE COLUMN...LEAVING LITTLE FOR ACCUMULATIONS.
SAME STORY TO THE NORTH...WHERE PERSISTENT MID-LEVEL ECHOES HAVE
JUST NOW BEGUN TO REACH GROUND JUST OUTSIDE OF THE AREA OVER ENL AND
SLO. JEFFERSON COUNTY WILL LIKELY SEE SOME MEASURABLE
PRECIPTITATION SHORTLY...BUT JUST A COUNTY SOUTH AND EAST THE
CEILINGS REMAIN IN THE 6-8KFT RANGE...INDICATING THAT SIGNIFICANT
MOISTENING IS STILL NEEDED THERE.
A QUICK LOOK AT THE 21Z SREF AND 00Z NAM INDICATES THAT A TENTH OF
AN INCH OF LIQUID WILL BE HARD TO COME BY...EXCEPT ALONG THE FAR
NORTHERN EDGE OF THE CWA. THE 18Z MREF IS MUCH MORE ROBUST WITH ITS
QPF AND EVEN HAS A BULLSEYE BY 12Z NEAR KPAH. IT APPEARS TO BE
OVERDONE...BUT EVEN SO...1+ SNOWS WOULD STILL BE POSSIBLE IN THE
SOUTHERN PORTIONS OF THE ADVISORY EVEN IF THE GFS IS OVERDONE.
THEREFORE...UNTIL THE 00Z GFS REALLY BACKS OFF FROM THE QPF IN ITS
PREVIOUS RUNS...WILL NOT HAVE ENOUGH GUTS TO PULL BACK ON
ACCUMULATIONS.
IT STILL LOOKS LIKE THE BULK OF THE MEASURABLE SNOWS WILL BE IN THE
NORTH AND IN THE OVERNIGHT PERIOD...WITH ONLY MINOR ADDITIONAL
ACCUMULATIONS DURING THE DAY SATURDAY.
A PREVIOUS GRID UPDATE FOR SHORT TERM TEMPERATURE AND DEWPOINT
TRENDS HAS HELD UP WELL OVER THE PAST FEW HOURS...SO NO MAJOR
CHANGES TO THE FORECAST ARE ANTICIPATED THIS EVENING. UPDATED SPS
AND WSW SHOULD BE OUT BY 10 PM.
&&
.DISCUSSION...
POTENT NW FLOW CLIPPER SYSTEM ON SCHEDULE. WATER VAPOR LOOP
SHOWS IT WAS MOVING SE...AND HAD REACHED NCNTRL NEBRASKA BY EARLY
AFTERNOON. REGIONAL RADAR MOSAIC SHOWED PRECIP RETURNS ACROSS
KANSAS...NW MISSOURI AND WESTERN IOWA. MAIN FORECAST CHALLENGE
WILL BE SNOWFALL POTENTIAL FROM MAINLY AFTER MIDNIGHT...THROUGH
THE DAY SATURDAY.
WILL ISSUE A SNOW ADVISORY FOR TONIGHT BEGINNING AT MIDNIGHT...
THROUGH 23Z SATURDAY. HEIGHT FIELDS IN THE GFS AND NAM ARE PRETTY
SIMILAR THROUGH 36 HOURS. QPF AND FORCING FIELDS ARE SIMILAR TOO.
WAA...ISENTROPIC LIFT WILL GET GOING THIS EVENING...AND GENERATE
SOME LIGHT SNOWS ACROSS WEST SECTIONS OF THE AREA PRIOR TO
MIDNIGHT. THE SNOW WILL EXPAND ACROSS THE REST OF THE FA
OVERNIGHT. BY 12Z SAT THE SFC LOW SHOULD BE NEAR ST. LOUIS WITH
THE UPPER TROF OVER EAST MISSOURI. FIRST WAVE OF WAA/ISEN LIFT
WILL SHIFT EAST IN THE MORNING. BUT ANOTHER BATCH OF SNOW SHOULD
MOVE THROUGH DURING THE DAY...ESPECIALLY CENTRAL AND NE SECTIONS
OF THE FA...IN A ZONE LOW/MID TROP QG FORCING FOR UPWARD MOTION
ALONG AND JUST BEHIND THE SURFACE LOW TRACK. WILL TAPER OFF POPS
FROM NW TO SE DURING THE AFTERNOON...AND LINGER JUST A CHANCE OF
SOME LIGHT SNOW INTO THE EARLY EVENING HOURS. ALL IN ALL...BASED
ON MODEL QPF...AND ANTICIPATED RATIOS GIVEN FORECAST WET-BULB/SFC
TEMPS...WILL FORECAST 2 TO LOCALLY 4 INCHES OF ACCUMULATION ALONG
A LINE FROM PINCKNEYVILLE ILLINOIS TO OWENSBORO KENTUCKY. WILL GO
WITH 1 TO 2 INCHES SOUTH OF THERE FROM CAPE GIRARDEAU MISSOURI TO
CADIZ KENTUCKY. MINOR ACCUMULATIONS WILL BE POSSIBLE ACROSS
SOUTHEAST MISSOURI...FROM POPLAR BLUFF TO NEW MADRID.
EXPECT DRY WEATHER SUNDAY AND MONDAY...AS HIGH PRESSURE MOVES
ACROSS THE REGION. BACKED OFF JUST A TAD ON MAX TEMPS THROUGH
MONDAY GIVEN THE SNOW POTENTIAL...AND THE FACT WE WILL BE TRYING
TO SCOUR OUT THIS ARCTIC AIRMASS. NEVERTHELESS...EXPECT TO SEE
MODERATING TEMPS NEXT WEEK.
MODELS REMAIN CONSISTENT IN ADVERTISING A CHANCE OF RAIN TUESDAY
THROUGH WEDNESDAY. THE 12Z GFS HAS ADJUSTED ITS LOW TRACKS AT
THE SURFACE AND ALOFT FURTHER NORTH...COMPARED TO RECENT RUNS.
THIS JIVES BETTER WITH THE MORE CONSISTENT ECMWF MODEL RUNS OVER
THE LAST 2 DAYS. IF YOU BOUGHT THE PREVIOUS RUNS OF THE GFS HOOK
LINE AND SINKER...YOU WOULD HAVE ENDED PRECIP MUCH SOONER DURING
THE DAY WEDNESDAY. HOWEVER...THE LATEST 12Z GFS IS SLOWER...AND
LINES UP BETTER WITH PREVIOUS RUNS OF THE ECMWF AND 00Z GFS FROM
TWO DAYS AGO. THUS WILL KEEP PRECIP AROUND THROUGHOUT THE DAY
WEDNESDAY. ALSO...WE TOOK A LOOK AT THE THUNDER THREAT. ELEVATED
INSTABILITY IS FORECAST TO BE PRESENT TUESDAY THROUGH WEDNESDAY.
FOR NOW...ADJUSTED RAIN TO SHOWERS. WILL CONTINUE TO MONITOR AND
SEE IF EVENTUALLY...WE NEED TO ADD ISOLD THUNDER CHANCE. THURSDAY
AND FRIDAY STILL LOOK TO BE DRY AND MILD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM CST SATURDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM CST SATURDAY FOR
CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.
IL...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM CST SATURDAY FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM CST SATURDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST FRI FEB 16 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-087-111- 112-171100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-CAPE GIRARDEAU-SCOTT-MISSISSIPPI- 300 PM CST FRI FEB 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION TONIGHT. 1 TO PERHAPS 2 INCHES OF ACCUMULATION WILL BE POSSIBLE BY DAYBREAK. REFER TO THE SNOW ADVISORY FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL LINGER ACROSS THE AREA SATURDAY...THEN DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING HOURS. TOTAL ACCUMULATIONS FROM 2 TO 4 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A PINCKNEYVILLE ILLINOIS...GREENVILLE KENTUCKY LINE...WITH 1 TO 3 INCHES POSSIBLE FROM CAPE GIRARDEAU AND PERRYVILLE MISSOURI...TO PADUCAH...MAYFIELD...MURRAY AND HOPKINSVILLE IN WESTERN KENTUCKY. REFER TO THE SNOW ADVISORY FOR MORE INFORMATION. GUSTY WEST TO NORTHWEST WINDS 15 TO 25 MPH ON SATURDAY MAY CAUSE SOME BLOWING AND DRIFTING SNOW AS WELL. .SPOTTER INFORMATION STATEMENT... WE REQUEST SPOTTERS REPORT IN WITH SNOWFALL AMOUNTS TONIGHT AND SATURDAY. MOZ086-100-107>110-114-171100- BOLLINGER-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-NEW MADRID- 300 PM CST FRI FEB 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION TONIGHT. UP TO 1 INCH OF ACCUMULATION WILL BE POSSIBLE BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL LINGER ON SATURDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS EXPECTED...MAINLY DURING THE MORNING. THE SNOW MAY MIX WITH A LITTLE RAIN ALONG THE ARKANSAS BORDER DURING THE AFTERNOON BEFORE THE PRECIPITATION ENDS IN THE AFTERNOON. TOTAL SNOW ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WE REQUEST SPOTTERS REPORT IN WITH SNOWFALL AMOUNTS TONIGHT AND SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 951 PM CST FRI FEB 16 2007 MOZ086-100-107>110-114-171030- BOLLINGER-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-NEW MADRID- INCLUDING THE CITIES OF...MARBLE HILL...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...NEW MADRID 951 PM CST FRI FEB 16 2007 ...MINOR ACCUMULATIONS OF SNOW POSSIBLE TONIGHT... AN INITIAL BATCH OF LIGHT SNOWS WILL SPREAD EASTWARD ACROSS MUCH OF SOUTHEAST MISSOURI THROUGH MIDNIGHT...POSSIBLY LEADING TO A QUICK DUSTING INTO THE EARLY MORNING HOURS. LATE TONIGHT AND INTO SATURDAY MORNING...ANOTHER BAND OF LIGHT SNOW WILL SPREAD SOUTHEAST INTO THE REGION. THE LIGHT SNOW SHOULD LET UP DURING THE DAY SATURDAY...AND MAY MIX WITH RAIN NEAR THE ARKANSAS BORDER BEFORE ENDING SATURDAY AFTERNOON. MINOR SNOW ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE FROM VAN BUREN AND GREENVILLE...SOUTHEAST TO POPLAR BLUFF...DEXTER AND NEW MADRID TONIGHT THROUGH SATURDAY. BE PREPARED FOR PATCHY SLICK SPOTS ON AREA ROADS OVERNIGHT AND SATURDAY. IF YOUR TRAVEL PLANS TAKE YOU NORTH OR NORTHEAST INTO MISSOURI...ILLINOIS...INDIANA OR KENTUCKY...YOU SHOULD BE PREPARED TO ENCOUNTER MORE SIGNFICANT SNOWFALL AND MORE DANGEROUS TRAVEL CONDITIONS. DRS
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9382, 9383.